What Is A Drug Overdose?
A drug overdose occurs when someone consumes too much of a substance, whether the situation is purposeful or accidental. Substances that may cause overdose include alcohol, over-the-counter drugs, prescriptions, and illicit drugs.
Common Causes of Drug Overdoses
While drug overdoses are commonly associated with addiction, substance abuse is not the only possible cause. Drug overdoses may occur due to improper drug storage, neglect of dosage instructions, history of drug use or mental disorders, and related causes.
Signs & Effects of An Overdose
The symptoms of an overdose may vary according to the type of substance someone uses and how much of it they use. However, there are some general signs of an overdose that are important to look out for. Symptoms of an overdose may include:
- Nausea & vomiting
- Trouble breathing
- Trouble walking
- Enlarged pupils
- Irritability or aggression
- Loss of consciousness
These symptoms, along with others, may ultimately lead to a coma or other fatal complications.
What Is Drug Toxicity?
Drug toxicity may trigger similar symptoms, but can only be caused by the over-ingestion of certain prescription medications. Toxicity, which refers to how poisonous or harmful a substance is, can occur when someone accumulates too much of a certain drug in their bloodstream. This accumulation typically happens over time; in fact, drugs with a longer half life can build up in the body and eventually cause toxicity.
Toxicity is almost always accidental. Doctors, for example, can even cause drug toxicity if they give a patient too high of a dosage. In other cases, a person’s kidneys or liver may not be able to remove the drugs from the bloodstream. Age, kidney function, and hydration play a role in one’s chances of experiencing drug toxicity. In all situations, drugs can cause build-up and result in toxicity symptoms.
What Happens When You Experience Drug Toxicity?
Drug toxicity can actually cause an overdose in some cases. Therefore, the symptoms are very similar. Side effects of drug toxicity may include:
- Nausea & vomiting
- Stomach pains
- Slurred speech
- Hand tremors
Ultimately, drug toxicity can cause coma, heart problems, and other serious issues or disorders.
Drug Overdose vs. Toxicity
As you can see, toxicity and overdoses have symptoms in common. However, they are very different issues. While both consequences can be accidental, toxicity almost always is. Overdose, unfortunately, can be done on purpose if someone is attempting to end their own life. Additionally, toxicity happens after the accumulation of one prescription drug. Overdose, on the other hand, can occur quickly after someone digests too much of any substance or combination.
Seeking Help With Overdoses or Drug Toxicity
Even though overdose and toxicity are different, they should both be handled in a medical or rehabilitation-based environment. If you or someone you know is showing signs or drug toxicity or overdose, head to an emergency room or a medical professional as soon as possible.
Treatment for toxicity or overdose may include poison control, activated charcoals, fluid influx, or breathing tube insertion. If overdose is caused by addiction, a rehabilitation program may also be necessary.
To prevent future drug toxicity or overdose, use all prescription drugs as directed and keep them out of reach of children. To learn more about the dangers of drug toxicity and seeking treatment, contact our team of medical and substance abuse professionals by calling 267.719.8528.